Montana, 2015

Wildfire in Montana, July 25 to 31, 2015

July 25 to 31, 2015 · NWS BYZ · 1 event in 1 county or zone

The Muddy Creek 2 Fire was a wildfire which was caused by lightning. The fire started on Saturday, July 25th, at approximately 2:45 PM and was located 5 miles southwest of Lame Deer, Montana.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

The Muddy Creek 2 Fire was a wildfire which was caused by lightning. The fire started on Saturday, July 25th, at approximately 2:45 PM and was located 5 miles southwest of Lame Deer, Montana. The wildfire burned approximately 2,322 acres, most of which was timber and grass. Total personnel on the fire was about 132. The fire was fully contained at approximately 12 AM Saturday, August 1st. More detailed information can be found at http://inciweb.nwcg.gov/.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 25, 8:41 AM MST, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 25, 8:41 AM MST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
941 AM MDT SAT JUL 25 2015

.UPDATE...

NO CHANGES TO THE GOING FORECAST. THERE CONTINUE TO BE WEAK ECHOS
IN THE EASTERN ZONES...WHERE CHANCE POPS REMAIN THROUGH THE
AFTERNOON. CURRENT POPS FIT RADAR TRENDS WILL WILL LET THE
CURRENT FORECAST STAND. REIMER

&&

.SHORT TERM...VALID FOR TDY AND SUN...

NOT MUCH CHANGE IN THE WEATHER PATTERN EXPECTED TODAY THROUGH
SUNDAY. CURRENTLY...THE TAIL END OF A 70KT JET MOVING NORTHEAST
THROUGH CENTRAL WYOMING INTO SOUTH DAKOTA HAS RESULTED IN THE
DEVELOPMENT OF A CLUSTER OF STRONG THUNDERSTORMS ACROSS NORTHEAST
WYOMING. A FEW OF THESE STORMS HAVE CROSSED INTO CARTER COUNTY BUT
THEY ARE EXPECTED TO BE OUT OF THE AREA WITHIN THE NEXT HOUR OR
TWO.

THE FOCUS THEN SHIFTS TO A LARGE UPPER LOW AND TROUGH MOVING ONTO
THE BRITISH COLUMBIA COAST TODAY...THEN SOUTHWARD ACROSS THE
PACIFIC NORTHEAST COAST DURING THE DAY SUNDAY. THIS WILL RESULT IN
AN INCREASING SOUTHWEST FLOW ALOFT TODAY THROUGH SUNDAY. A FEW
DISTURBANCES AGAIN WILL MOVE THROUGH THE FLOW ALLOWING FOR AN
ISOLATED CHANCE FOR A SHOWER OR THUNDERSTORM...MAINLY DURING THE
AFTERNOON AND EVENING BOTH DAYS. AN ISOLATED STRONG THUNDERSTORM
WILL BE POSSIBLE THIS AFTERNOON/EVENING ACROSS OUR FAR EAST NEAR
THE DAKOTA BORDERS WHERE SHEAR IS BEST AND A SURFACE TROUGH IS
LOCATED. PRECIPITAL WATERS WILL MAINLY BE IN THE 0.75-1.00" RANGE
SO HEAVY RAIN WILL BE LIKELY WITH ANY THUNDERSTORM. TEMPERATURES
WILL CONTINUE TO BE VERY WARM AND ABOVE NORMAL WITH READINGS IN
THE LOWER 90S FOR MOST AREAS. HOOLEY

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

UNSEASONABLY DEEP WAVE EXPECTED TO MOVE FROM EASTERN OREGON TO
SOUTHWEST SASKATCHEWAN DURING THE FIRST 24 HOURS FOLLOWED BY A
WINDY TUESDAY AND THEN A MUCH QUIETER EXTENDED PERIOD. 00Z GFS
TOOK A BIG JUMP ON MONDAY TRACK BUT NEW ECMWF FOLLOWED THIS TREND
SO REASONABLY CONFIDENT ON SURFACE LOW POSITIONING.

ON MONDAY CYCLOGENESIS PROGGED ALONG THE MONTANA DAKOTA BORDER
WITH SURFACE FRONT PROGGED TO MOVE FROM KBZN AT 18Z TO JUST EAST
OF KBIL AT 00Z AND THEN WELL INTO THE DAKOTAS BY 06Z. TEMPERATURES
ON MONDAY IN THE CENTRAL SECTIONS DEPENDENT OF FRONTAL TIMING BUT
WESTERN AREAS SHOULD SEE BELOW NORMAL TEMPERATURES WHILE IT WILL
BE HOT ACROSS THE EAST. THE SURFACE LOW POSITION LOOKS TO KEEP THE
HIGHEST PRECIPITABLE WATERS NORTH OF THE AREA SO THUNDERSTORM
CHANCES ARE LIMITED BUT WITH SUCH A DYNAMIC SYSTEM A FEW STORMS
CANNOT BE RULED OUT WITH MUCH DEEPER CONVECTION LIKELY OVER
NORTHERN MONTANA. BIGGEST WEATHER IMPACT WILL BE POST FRONTAL
WINDS ESPECIALLY OVER THE EASTERN HALF OF THE AREA MONDAY NIGHT
WHERE THE GFS IS ADVERTISING NEARLY 2MB/HOUR PRESSURE RISES BEHIND
THE FRONT.

TUESDAY WILL BE WINDY BEHIND THE FRONT BUT A QUESTION ABOUT HOW
DRY BECAUSE THERE IS A HINT OF WRAP AROUND MOISTURE WORKING INTO
THE AREA. WOULD NOT EXPECT MUCH IN THE WAY OF PRECIPITATION BUT
CLOUD COVER COULD KEEP TEMPERATURES COOLER AND HUMIDITY HIGHER.
WILL CONTINUE TO ADVERTISE FIRE WEATHER CONCERNS FOR THE MONDAY
NIGHT THROUGH TUESDAY TIME FRAME DUE TO THE UNSEASONABLE STRENGTH
OF THIS SYSTEM.

THE REST OF THE EXTENDED IS DRY AND WARM WITH BREEZY AFTERNOONS
AS ZONAL FLOW ALOFT IS EXPECTED BUT A BIT STRONGER FLOW THAN
NORMAL. BORSUM

&&

.AVIATION...

VFR CONDITIONS, EXCEPT A FEW ISOLATED SHOWERS AND STORMS ANYTIME
FROM 21-03Z, ARE ANTICIPATED FOR ALL TERMINALS. A LIGHT CUMULUS
FIELD AROUND 7-10KFT CAN BE EXPECTED. NO VCTS IN TAFS GIVEN LOW
CONFIDENCE FOR STORMS, BUT ANY STORMS THAT FORM COULD YIELD
MVFR/IFR CONDITIONS TEMPORARILY. DOBBS

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SUN     MON     TUE     WED     THU     FRI
-------------------------------------------------------
BIL 092 062/090 062/080 054/075 055/086 058/092 061/091
    1/B 12/T    24/T    42/T    11/U    11/U    11/U
LVM 090 053/090 054/074 049/073 049/084 051/089 054/090
    2/T 12/T    35/T    53/T    11/B    11/U    11/B
HDN 093 059/093 058/086 053/077 053/087 056/093 059/093
    1/B 11/B    23/T    42/T    11/U    11/U    11/U
MLS 095 065/095 066/092 056/076 055/087 059/094 061/093
    2/T 11/U    22/T    43/T    11/U    11/U    11/U
4BQ 092 062/094 064/095 056/077 055/086 059/093 060/093
    2/T 11/U    22/T    32/T    11/U    11/U    11/U
BHK 092 061/093 063/092 056/075 054/084 056/090 058/089
    3/T 22/T    23/T    42/T    11/U    11/U    11/U
SHR 090 055/093 055/088 051/073 049/083 053/089 055/090
    2/T 11/U    22/T    22/T    11/U    11/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 25, 1:43 PM MST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
243 PM MDT SAT JUL 25 2015

MTZ028>042-056>058-063>068-WYZ098-099-262045-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
243 PM MDT SAT JUL 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE THIS AFTERNOON INTO
THIS EVENING ACROSS CUSTER...FALLON...AND CARTER COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND
EVENING IN THE NORTHWESTERN ZONES AHEAD OF AN APPROACHING STORM
SYSTEM. MONDAY AFTERNOON THE CHANCE FOR THUNDERSTORMS WILL
INCREASE AS A FRONT BEGINS MOVING THROUGH THE AREA. BEHIND THE
FRONT...WINDS WILL INCREASE WITH GUSTS 40 TO 45 MPH POSSIBLE. THE
STRONG WINDS WILL CONTINUE THROUGH THE DAY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southern Rosebud

When
July 25, 1:45 PM MST to July 31, 11:59 PM MST
Where
Southern Rosebud forecast zone
Reported by
Law Enforcement
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

The Muddy Creek 2 Fire was a wildfire which was caused by lightning. The fire started on Saturday, July 25th, at approximately 2:45 PM and was located 5 miles southwest of Lame Deer, Montana. The wildfire burned approximately 2,322 acres, most of which was timber and grass. Total personnel on the fire was about 132. The fire was fully contained at approximately 12 AM Saturday, August 1st. More detailed information can be found at http://inciweb.nwcg.gov/.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594067.